West Virginia, 2023Flood in West Virginia, May 29, 2023
May 29, 2023 · NWS RLX · 1 event in 1 county or zone
A pesky low pressure system off the coast of the Carolinas maintained shower and thunderstorm chances in southeast West Virginia during the Memorial Day weekend. Across the headwaters of the Tug Fork River near McDowell County, over 2-3 inches of rain had fallen in the 24 hours prior to May 29th, which resulted in the river rising out of its banks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pesky low pressure system off the coast of the Carolinas maintained shower and thunderstorm chances in southeast West Virginia during the Memorial Day weekend. Across the headwaters of the Tug Fork River near McDowell County, over 2-3 inches of rain had fallen in the 24 hours prior to May 29th, which resulted in the river rising out of its banks. Communities in the Jenkinsjones area were evacuated as the water spilled into the basements of their homes. Traffic obstructions also arose due to high water inundating the local roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 29, 7:26 AM EST, 2 hours 19 minutes earlier.
Area forecast discussion, May 29, 7:26 AM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
826 AM EDT Mon May 29 2023
.SYNOPSIS...
A coastal low brings rain to the area into Tuesday. Hot weather
with limited rain/thunderstorm chances returns Wednesday
through the end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 820 AM Monday...
The upper level low slowly drifts east across the Atlantic
coastal plain through the day. This, combined with diurnal
factors, yields decreasing H850 flow and resultant mass
convergence, also weakening on-shore moisture advection, thus
have reduced PoPs somewhat through the remainder of the morning
and into the afternoon hours. A re-invigoration of activity is
expected late this afternoon into this evening as the H850 jet
strengthens again, although the aforementioned low shifting off
shore will limit the duration of this activity generally to
before 10PM with only isolated showers continuing through the
overnight.
As of 320 AM Monday...
A few areas of moderate rainfall are noted across the far
southern CWA, and also passing across the capital Metro area,
with lighter rain noted in the northeast around Elkins. These
areas of rain will continue to shift west and northwest through
the rest of the night, following the mid- and upper-level flow
around the cut-off low aloft. As we head into the daylight hours
on Monday, showers will remain mostly south and east of the
Ohio River, with the best chances remaining along the higher
terrain and adjacent lowlands. There is actually some agreement
among the models, including the short-range hi-res models, of an
organized slug of moisture moving west-to east across the
southern third or so of the CWA this afternoon and perhaps into
the evening. If it materializes, it looks to stay mainly along
and south of the I-64 corridor, and is reflected somewhat in
the POPs through the afternoon hours. Things should quickly
taper off this evening and overnight as the upper-level low
shifts east towards and then offshore the Outer Banks.
Further rainfall amounts through tonight may total over a half
inch across far southern WV into our southwest VA counties, with
lighter amounts elsewhere. Water issues are not anticipated at
this time as the rain has largely been a beneficial soaking rain,
but we'll continue to monitor for locally heavy rainfall. Much
of that area has already received over 1.50 inches of rainfall
in the past 24 hours.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 215 AM Monday...
Low pressure will weaken and move east with drier weather
taking hold for Tuesday and Wednesday, although chances for
precipitation will continue to linger, particularly across
eastern zones closer to the departing low, with greater coverage
in precipitation during peak heating hours. Otherwise, with low
moving off to the east, upper ridge will begin to take hold and
dominate the weather for the latter part of the short term into
the extended, with a gradual warm up in temperatures.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 215 AM Monday...
Upper ridge will be in control in the long term period. Above normal
temperatures, along with increasing humidity will start to take hold
across the area, but higher dew points look to remain to the west
and south of the area, preventing heat indices from climbing out of
the upper 80s for the most part. In addition, weak impulses, and
daytime heating will help to create the potential for isolated
showers and storms during peak heating hours, with generally quiet
weather overnight.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 700 AM Sunday...
MVFR and IFR conditions remain common across the southern
terminals, with LIFR noted at times for BKW. Reduced flight
categories will continue initially, but should gradually improve
during the morning hours. Aside from some lingering IFR to MVFR
ceilings at BKW, TAF sites should be VFR for the afternoon and
evening hours. The exception will be with the potential for
localized reductions in any shower or thunderstorm activity this
afternoon, which will be most likely for BKW and CRW. After 03z,
we could see at least MVFR ceilings creep back to BKW and EKN,
and areas of fog can't be ruled out as far west as CRW after
06z Tuesday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Fog/low stratus could hold on in southern
areas longer than expected.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23
EDT 1HRLY 08 09 10 11 12 13 14 15 16 17 18 19
CRW CONSISTENCY H H H H H M H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M L H M H H M H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 12Z TUESDAY...
No widespread IFR conditions are expected at this time.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...FK/SL
NEAR TERM...FK/JP
SHORT TERM...SL
LONG TERM...SL
AVIATION...FK
Hazardous weather outlook, May 29, 5:11 AM EST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
611 AM EDT Mon May 29 2023
VAZ003-004-WVZ024-025-033-034-301015-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-
611 AM EDT Mon May 29 2023
This Hazardous Weather Outlook is for southwest Virginia and far
southern West Virginia.
.DAY ONE...Today and Tonight.
Much of this area has seen one to two inches of rainfall in the past
24 hours. Up to half an inch additional rainfall possible through
Monday afternoon. Modest stream and river rises are expected, and
there could be very localized minor water issues in poor drainage
areas and other common trouble spots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-515>526-301015-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
611 AM EDT Mon May 29 2023
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, McDowell
- When
- May 29, 9:45 AM EST to 8:00 PM EST
- Where
- McDowell County, 1.06 mi E of Monson to 0.52 mi NNE of Brewsterdale
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.269, -81.461
Numerous vehicles and basements of homes were inundated with water in eastern McDowell County. The quick amount of water also resulted in a swath of downed trees and power lines. Jenkinsjones Mountain Road was closed for a decent duration of time due to flooding at Anawalt.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 29, 20231 death · 2 injured · 1 event
- Flood in Colorado, May 29, 20231 death · 1 event
- Flash Flooding and Flood in Nebraska, May 29, 2023$36,000 · 1 in hail · 14 events
- Hail in Texas, May 29, 2023$15,000 · 2 in hail · 4 events
- Hail and Damaging Wind in South Dakota, May 29, 20231.25 in hail · 11 events
- Flash Flooding and Hail in Texas, May 29, 20230.75 in hail · 9 events
- Tornado and Hail in Colorado, May 29 to 30, 2023EF0 · 4 events
- Waterspouts in Gulf of Mexico, May 29, 20233 events
- Hail in South Dakota, May 29, 20231 in hail · 3 events
- Hail in Texas, May 29, 20232 in hail · 2 events
- Flash Flood in Kansas, May 29, 20231 event
- Hail in Wyoming, May 29, 20231 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092503.